• Quote of the Day
    "Your living is determined not so much by what life brings to you as by the attitude you bring to life;
    not so much by what happens to you as by the way your mind looks at what happens."
    Kahlil Gibran, posted by David Baxter

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,232
Points
113
Psych Meds and Weight Gain
Friday November 2, 2007

A few months ago, I featured an interview with Dr. Sanjay Gupta on this very topic of weight gain and psych meds. To read the interview I excerpted from the Winter 2007 issue of the Johns Hopkins Depression and Anxiety Bulletin, click here.

Here are the first four questions:

Q: How pervasive is the concern that treatment with psychiatric medications will lead to weight gain?
A: It's a very common concern. The two most common questions that patients ask me are, "Will I become dependent on the medications?" and "Will I gain weight?"

Q: Do most psychiatric medications cause weight gain in patients starting a medication regimen?
A: Most of the antipsychotic medications could cause some weight gain--some more than others. Some antidepressants are also likely to cause weight gain.

Q: In your experience, how much weight do patients often gain?
A: This can vary considerably. After starting therapy people gain two to six pounds over the course of a year. On the other hand, I've had some patients who gained 10, 25, and even 50 pounds. Nevertheless, I've had all kinds of surprises. Some patients who are started on a medicine that's known to cause weight gain don't gain any weight at all. Everyone's metabolism is different, and what happens to one patient may be completely different than the outcome for another person--even a family member--who is taking the same dosage of the drug.

Q: Why do so many patients gain weight after starting a psychiatric medication?
A: In addition to altering brain chemicals that control mood, psychiatric medicines also alter chemicals that affect appetite, metabolism, and fat storage. It's thought that the drugs have an effect on histamine receptors, which causes some people to gain weight.

However, medication effects are only party of the reason for weight gain. You also have to consider lifestyle issues. Being overweight and obesity are epidemic in the general population, with two out of three adults now being affected by weight issues. People with severe mental health problems may have even higher rates of being overweight and obesity. When you look closely at their medical histories, you often find that they had gained a substantial amount of weight even before beginning treatment. I treat some patients who don't know what it is like to drink water, choosing instead to drink soda all the time. I have some patients who drink as much as four liters of soda a day. These carbonated high-fructose drinks area major contributor to being overweight and obesity.

In addition, some patients may have a genetic predisposition to gain weight. A study published in the journal Science reported the discovery of an obesity gene that affects the synthesis of fatty acids and cholesterol and is found in about 10 percent of the population.

I believe that the issue of weight gain really has to be viewed in a broader context. Yes, there are medication effects, but there are also the effects of the disease itself, lifestyle, and genetics that must be factored in.
 

ladylore

Account Closed
Joined
Jul 7, 2007
Messages
3,855
Points
0
Anti-depressant medication has forced me to become extremely aware of what I am eating. Eating unhealthy really isn't a choice as I gain wieght more easily then when I wasn't taking the anti-depressant meds.

I can't say it's a bad thing. Still, I have gained about 10 pounds that I can't seem to loose.
 

braveheart

Member
Joined
May 8, 2005
Messages
1,485
Points
36
I'm one of those supposedly rare people who've not gained any weight ever on mirtazapine, and efexor made me lose loads of weight, which was dangerous. When I was switched to mirtazapine, I put on what I'd lost, but am maintaining a stable weight.
 

Latest posts


Top Bottom